The intense development of pharmacological therapy in the past decades directed our attention to toxic drug lesions of the eye. In the literature numerous reports exist concerning toxic side effects of piperidylchlorophenothiazine (NP 207),¹⁻⁵chloramphenicol,⁶,⁷chloroquine,⁸⁻¹¹and amphetamine-like drugs on the retina. The widening use of chloroquine in the treatment of lupus erythematosus and rheumatoid arthritis has been characterized by higher doses and prolonged therapy, as opposed to the former short-term, low dosage used in malaria. Lengthy administration of chloroquine was found to produce at first a temporary visual loss by deposition of chloroquine crystals in the cornea; this side effect was found to do no permanent visual damage, and after withdrawal of treatment, the pathological changes were reversible.¹³⁻¹⁶However, in 1959 Hobbs and co-workers¹⁷reported a case of pigmented retinopathy in the course of prolongated chloroquine therapy in rheumatoid arthritis. Though chloroquine retinopathy is
No takes yet. Share an insight, caveat, or question.
W. Meier‐Ruge (1965) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: